Over 65s and those with asthma have a higher risk of severe anaphylaxis, and NSAIDS are a common trigger, Australian research suggests.
Adults over 65 years have five times the odds of severe anaphylaxis, according to an analysis of presentations at a major Sydney hospital.
Examination of emergency department records from St Vincent’s Hospital over a 10-year period showed people with a history of food allergy had twice the odds of going to emergency with anaphylaxis.
A quarter of all patients were taking regular medications when they presented to emergency with anaphylaxis, and if they were taking regular anti-inflammatories they had an increased rate of severe anaphylaxis.
“Medications were a more frequent trigger in this cohort, as compared to venom in previous studies,” they wrote in Internal Medicine Journal.
The team were surprised at the rate of medication-associated anaphylaxis in older people, which was likely underestimated in the past, Dr Loprete said.
“Independent of medications being a trigger for anaphylaxis, anti-inflammatories were found to be a predominant co-factor in severe anaphylaxis, in line with previous studies demonstrating anti-inflammatory involvement in up to 58% of food-related anaphylaxis episodes.”
The researchers also found that increased age and asthma were risk factors for the 23% of severe presentations, while a history of food allergy was a risk factor for recurrent hospital presentations.
The study accessed records of 689 patients admitted with anaphylaxis to Sydney’s St Vincent’s Hospital over a decade. Of those patients, 51 presented to the hospital at least twice.
Almost 60% had a pre-existing diagnosis of anaphylaxis and of those, 64% had been prescribed an adrenaline autoinjector.
Food was the most common trigger, accounting for 73% of all episodes, and seafood and peanuts were the most common food triggers.
Drugs and medications caused 22% of all anaphylaxis episodes, and NSAIDS had the biggest share of reactions at 18%. No association was found between severity of presentation and regular antihypertensive, beta-blocker or proton pump inhibitor use.
The researchers also found that only 19% of patients met the recommended cascade of care, including post-adrenaline monitoring and recommending follow-up with an allergy specialist.
“In my work in coroner’s cases it seems to be the asthma that is frequently the problem complicating resuscitation in profoundly severe anaphylaxis that occurs out of hospital.”Professor Jo Douglass
Allergy specialist Professor Jo Douglass, head of the department of medicine at the University of Melbourne, said the increased risk of severe anaphylaxis in those taking NSAIDS suggested those medications should be avoided if possible in people at risk of anaphylaxis.
Professor Douglass, who was not involved in the research, said it showed that individuals with asthma had a greater risk of severe anaphylaxis, highlighting the importance of ensuring that asthma was well-controlled.
“In my work in coroner’s cases it seems to be the asthma that is frequently the problem complicating resuscitation in profoundly severe anaphylaxis that occurs out of hospital,” she said.
The predictors of anaphylaxis severity were an important and under-recognised finding in the study, Professor Douglass said.
“Anyone who has anaphylaxis, certainly severe anaphylaxis, should see a specialist allergist so they can have the trigger identified and an appropriate avoidance and management plan implemented.”
The researchers said fatalities due to anaphylaxis in Australia had risen by 6.2% per year between 1997 and 2013, from 0.054/105 in 1997 to 0.099/105 in 2013, with 60% of medication-related and 80% of venom-related deaths in people aged 50 or older.
“Anaphylaxis happens throughout the life cycle. Although the triggers can be a little different over time, the risk of anaphylaxis to older folks is substantial,” Professor Douglass explained.
“The older you are, the more likely you are to be given medication, and stinging insect allergy seems to become more severe with age. Older people are physiologically less able to mitigate the effects of allergic reaction to a systemic agent like an insect.
“Physiologically, as people get older, their capacity to adapt to the stress of anaphylaxis and to maintain blood pressure means they’re more likely to decompensate.”
Professor Douglass said it was concerning that only 68% of patients in the study had a known trigger.
“It’s an important part of management against future risk. If you can establish what the allergy is due to then you can advise the patient more carefully to enable them to keep themselves safe.”
Professor Douglass said the study highlighted new trends in anaphylaxis.
“We know that there’s been a rise in prevalence of food allergy in the last 20 years or so, which has been documented worldwide, and prior to that there were documented rises in asthma and in rhinitis,” she said.
“Allergists have been managing what some have seen as a tsunami of food allergy, which has clearly increased in prevalence.
“This data reflects the predominance of food allergy as a cause of presentation to hospital and as the major cause of re-presentation to hospital with anaphylaxis.”
Lead author Dr Jacqueline Loprete pointed out that around 40% of participants appeared to be first-time presentations without a pre-existing diagnosis of anaphylaxis.
“This would a combination of patients who had the first reaction to a new allergen, such as antibiotics, but also those who had a pre-existing allergy, for example to peanuts, but had not had anaphylaxis previously,” said Dr Loprete, a clinical immunologist and allergist at St Vincent’s Hospital.
“Doctors should be aware that any drug has the potential to cause anaphylaxis, and that patients should be aware of those risks when they are prescribed medications, particularly antibiotics. This is particularly true for older adults who are at higher risk of severe reactions.”
Dr Loprete said the team were surprised at the rate of medication-associated anaphylaxis in older people, which was likely underestimated in the past.
“As we age, our exposure to drugs that can cause anaphylaxis such as antibiotics and analgesics increases, as do the conditions that pre-dispose us to severe anaphylaxis,” she said.
“I think this is something we knew as clinicians, but now we have some local data to back it up.”
Dr Loprete said anyone who has an IgE-mediated allergy had the potential to develop anaphylaxis, regardless of how mild their initial reactions were.
“So we all need to make sure that our patient knows what symptoms to look out for, has an action plan in place (including an EpiPen if at risk of inadvertent exposure), and feels confident in what their triggers are so they can communicate them to others clearly.”